Alert archive / Kentucky / Flash Flood Warnings in 2001

Flash Flood Warning 12, NWS Paducah, KY

July 26, 2001Union County, Kentucky

NWS Paducah, KY issued this flash flood warning at Jul 26, 2001, 8:47 PM CDT for Union County, Kentucky. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 26, 2001, 8:47 PM CDT (01:47 UTC)
Expired
Jul 26, 2001, 10:45 PM CDT
In force
118 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Union County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1477 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1477 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 270148
FFWPAH
KYC225-270345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
847 PM CDT THU JUL 26 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  UNION COUNTY IN NORTHWEST KENTUCKY

* UNTIL 1045 PM CDT

* AT 844 PM CDT...DOPPLER RADAR INDICATED A NEARLY STATIONARY 
THUNDERSTORM PRODUCING VERY HEAVY RAINFALL OVER SOUTHERN PORTIONS OF 
UNION COUNTY...MAINLY OVER STURGIS AND AREAS TO THE NORTHEAST AND 
EAST OF STURGIS. STREET FLOODING WAS REPORTED IN STURGIS WITH WATER 
LEVELS THREATENING SOME RESIDENCES. FLOODING WAS ALSO REPORTED ALONG 
ROUTE 270 EAST OF STURGIS.   

* THE THUNDERSTORM WILL LIKELY PRODUCE HOURLY RAINFALL AMOUNTS OF 
ONE AND ONE HALF TO TWO INCHES. THIS WILL CONTINUE TO CAUSE 
WIDESPREAD FLOODING ACROSS MAINLY THE SOUTHERN HALF OF THE COUNTY.

* LOCATIONS IN THE WARNING INCLUDE...
  STURGIS

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3769 8778 3758 8784 3748 8796 3760 8806

$$

RSU

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:50 PM CDT, 5 hours 57 minutes earlier.

Area forecast discussion, Jul 26, 2:50 PM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
250 PM CDT THU JUL 26 2001

FORECAST CHALLENGE THIS ROUND IS DETERMINING THE EXACT FRONTAL
POSITION OVER THE WEEKEND AND ITS EFFECTS ON PRECIPITATION CHANCES.
LATEST 19Z SURFACE CHART INDICATES THE FRONT HAS MADE VERY LITTLE
SOUTHWARD PROGRESS DURING THE DAYLIGHT HOURS TODAY. CURRENT POSITION
OF FRONT IS RIGHT ALONG THE OHIO RIVER BACK ACROSS SOUTHERN ILLINOIS
AND SOUTHERN MISSOURI. DOPPLER RADAR INDICATES MOST OF THE SCATTERED
SHOWER ACTIVITY RIGHT ALONG THE FRONT FROM SOUTH-CENTRAL ILLINOIS
INTO SOUTHERN INDIANA AND POINTS EAST FROM THERE.

DURING THE UPCOMING WEEKEND...MODELS VARY SIGNIFICANTLY ON EXACTLY
HOW MUCH NORTHWARD PROGRESS THE FRONT MAKES. ETA IS THE QUICKEST IN
THRUSTING THE FRONT NORTH OF THE AREA...AVN LINGERS THE FRONT ACROSS
THE AREA EVEN INTO SUNDAY...WHILE NGM OFFERS A COMPROMISE SOLUTION
THROUGH 48 HOURS. AVN SEEMS TOO SLOW IN PUSHING THE FRONT TO THE
NORTH...ESPECIALLY CONSIDERING THE WEAK ZONAL FLOW PATTERN IN PLACE.
ON THE OTHER HAND...ETA AGGRESSIVELY THRUSTS THE FRONT BACK TO THE
NORTH MUCH EARLIER IN THE PERIOD. THIS MAY ALSO BE OVERDONE...
ESPECIALLY IF FORECASTED CONVECTION HELPS TO INHIBIT THE FRONT/S
NORTHWARD PROGRESS OVER THE WEEKEND. AS A RESULT...A COMPROMISE
SOLUTION...THE NGM...SEEMS PRUDENT AT THIS JUNCTURE.

AS THE FRONT CONTINUES TO SAG SOUTH TONIGHT...SHOWER ACTIVITY SHOULD
COME TO AN END THIS EVENING...AT LEAST OVER NORTHERN ZONES. WILL
WAIT UNTIL CLOSER TO ISSUANCE TIME TO DECIDE ON WORDING OF FIRST
PERIOD. WILL LIKELY CARRY AT LEAST A CHANCE POP OVER SOUTHERN ZONES
ALL NIGHT LONG. IF FRONT MAKES IT TO THE KENTUCKY-TENNESSEE
BORDER...IT WILL NOT STAY THERE VERY LONG. AS IT RETURNS NORTH
FRIDAY NIGHT AND SATURDAY...EXPECT AN INCREASING CHANCE FOR MORE
SHOWERS AND THUNDERSTORMS. WILL CARRY THE CHANCE OF CONVECTION INTO
SUNDAY AS WELL...SINCE THE UPPER-LEVEL RIDGE WILL NOT YET BE
SUFFICIENTLY IN PLACE AT THAT TIME TO CAP OFF STORM DEVELOPMENT.

LONG-RANGE MODELS ARE CONSISTENT IN BUILDING THE UPPER RIDGE OVER
THE MID-MISSISSIPPI RIVER VALLEY NEXT WEEK. THE SUBSIDENCE AND
RESULTANT COMPRESSIONAL WARMING FROM THIS RIDGE SHOULD HELP TO CAP
CONVECTION. GIVEN STRENGTH AND POSITIONING OF UPPER RIDGE...WILL
RAISE HIGH TEMPERATURES INTO THE LOWER AND MIDDLE 90S FOR THE
EXTENDED.

GENERALLY FOLLOWED ETA SURFACE TEMPERATURE DEPICTION THROUGH 60
HOURS...WITH A BIAS TOWARD THE WARMER FMR GUIDANCE IN LATER PERIODS.

.PAH...NONE.

RJP

Nearby

Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.